Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 133, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 17, 2017, 5:53 PM CDT for 5 counties in Iowa. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2017, 5:53 PM CDT (22:53 UTC)
- Expired
- May 17, 2017, 6:27 PM CDT
- In force
- 34 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cerro Gordo County, IA, Hancock County, IA, Kossuth County, IA, Winnebago County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 166 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 6:00 PM CDT | TSTM WND DMG | Garner, IA | A LARGE TREE FELL ON A HOUSE AND DAMAGE WAS DONE TO A FENCE IN TOWN. TREE WAS 1 TO 2 FEET IN DIAMETER. REPORT VIA SOCIAL MEDIA. DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 12:08 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
124 WUUS53 KDMX 172253 SVRDMX IAC033-081-109-189-195-180000- /O.NEW.KDMX.SV.W.0133.170517T2253Z-170518T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 553 PM CDT WED MAY 17 2017 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Worth County in north central Iowa... Eastern Kossuth County in north central Iowa... Hancock County in north central Iowa... Cerro Gordo County in north central Iowa... Winnebago County in north central Iowa... * Until 700 PM CDT. * At 553 PM CDT, severe thunderstorms were located along a line extending from near Rockwell to 6 miles southeast of Garner to near Britt, moving north at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Mason City, Forest City, Garner, Northwood, Lake Mills, Britt, Nora Springs, Manly, Emmons, Union Slough, Clear Lake, Eagle Lake, Mason City Municipal Airport, Rice Lake, Buffalo Center, Bancroft, Ventura, Thompson, Titonka and Wesley. This includes Interstate 35 between mile markers 187 and 218. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && A tornado watch remains in effect until 700 PM CDT for north central Iowa. LAT...LON 4302 9303 4303 9417 4350 9424 4350 9302 TIME...MOT...LOC 2253Z 179DEG 42KT 4302 9310 4304 9350 4305 9390 HAIL...<.75IN WIND...60MPH $$ MF
1 follow-up statement
240
WWUS53 KDMX 172327
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
627 PM CDT WED MAY 17 2017
IAC033-081-109-189-195-172337-
/O.CAN.KDMX.SV.W.0133.000000T0000Z-170518T0000Z/
Worth IA-Kossuth IA-Hancock IA-Cerro Gordo IA-Winnebago IA-
627 PM CDT WED MAY 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR WORTH...EASTERN KOSSUTH...
HANCOCK...CERRO GORDO AND WINNEBAGO COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds and
heavy rain are still possible with these thunderstorms.
A tornado watch remains in effect until 700 PM CDT for north central
Iowa.
LAT...LON 4302 9303 4303 9417 4350 9424 4350 9302
TIME...MOT...LOC 2326Z 179DEG 42KT 4341 9311 4343 9351 4344 9391
$$
MFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:06 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 17, 4:06 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 406 PM CDT Wed May 17 2017 .SHORT TERM.../Tonight through Thursday/ Issued at 400 PM CDT Wed May 17 2017 Round one of thunderstorms is pushing into northern Iowa early this afternoon with a cluster of storms near Spencer at 2 PM and another approaching Iowa Falls. These storms will continue to move to the north or north-northeast through the afternoon and be in southern Minnesota by around 21z/4pm. Behind these storms, clearing followed by bubbling cumulus and new thunderstorm development are occurring over central Iowa. Additional thunderstorms are moving out of southeast Nebraska and northeastern Kansas, which have formed on the nose of a strong PV anomaly. These storms will move northeastward from northeastern Kansas early this afternoon through the state this afternoon and evening with all modes of severe weather still possible. Latest hi-res models show these storms pivoting northeastward reaching the Des Moines metro around 21-22z/4-5pm and Waterloo and Mason City around 23-00z/6-7pm. These storms will be moving into an airmass characterized by strong boundary layer heating along with dewpoints generally in the low and middle 60s. However, recent observations have shown a decrease in dewpoints over southern and southwest Iowa, which is where deep layer mixing is taking place due to strong, gusty, synoptic winds as a result of the aforementioned PV anomaly. This is also the area where we have issued a special weather statement in lieu of a wind advisory given our primary concern of severe weather this afternoon. Still, this has yielded MLCAPEs around 1000 J/kg and SBCAPEs of 2000+ J/kg per 18z KOAX ROAB and 19z SPC mesoanalysis. While deep layer shear will be more than sufficient for organized updrafts, low-level shear is marginal currently. However, short term models show this increasing in the next few hours. Mid-level and low-level lapse rates are steepening ahead of the PV anomaly with 8C/km and 7C/km, respectively. The LCLs are currently lowest over northern Iowa around 750m with around 1250 m closer to the Missouri border and freezing level over central Iowa are between 10000 and 11000 feet. As the storms move out of central Iowa into southern Minnesota and eastern Iowa by mid-evening, scattered showers will linger behind through around midnight. Clouds will linger longer over much of the state as winds shift to the west and northwest bringing in cooler and drier air. .LONG TERM.../Thursday night through Wednesday/ Issued at 400 PM CDT Wed May 17 2017 The primary concerns through the period will be precip amounts to end the weak and another system late Monday into Tuesday. Our current Rockies mean trough will remain in place even after the present system departs with fair weather at onset, however our attention will turn to the next embedded low now moving through NV/UT/ID. Deep thermodynamic and kinematic forcing will cross the Missouri Valley into IA overnight into Friday morning resulting in showers and possibly a few thunderstorms. After a minor lull in the forcing late in the day, another short wave will rotate through the base of the long wave trough overnight into Saturday with deformation zone, warm/theta-e advection and frontogenetical forcing all coming together, along with increased deep convergence ahead of the low along the warm front. The precipitable water values and warm cloud depths are not too high for the season, but considering the degree of forcing for this airmass it will potentially lead to widespread amounts over an inch before the system exits. RFC contingency forecasts suggest this will push rivers to significant within bank rises with at least minor flooding certainly possible as well. Thus have likely PoPs going during this window. Heavy rains seem to be the primary threat, but there will be some severe weather potential during peak heating Saturday depending on the surface low track. The warmer, more unstable ECMWF solution would be most favorable with its western most track. Even the cooler GFS has a sliver of uncapped MLCAPEs far southeast in the deep shear so this will need to be monitored in the coming days. Forcing with this system should exit by midday Saturday leading to a regime change by early next week with the mean trough through the Great Lakes. This will keep us in relatively cool NW rather than SW flow. Models are in good agreement dropping a short wave through the trough into the Plains and Iowa late Monday into Tuesday. Instability and shear do not appear to be sufficient to support much of a severe weather threat however nor are heavy rains anticipated. This pattern will keep Iowa temperatures often cool and no better than normal with dewpoints seasonally low as well. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1250 PM CDT Wed May 17 2017 Main concern is timing of thunderstorms that will move through central Iowa impacting the terminals this afternoon and evening along with gusty winds. Have tried to time the heavier thunderstorms with TEMPO groups of just a few hours, though amendments may be needed to adjust timing as well as conditions. The thunderstorms will be past most the terminals by mid-evening. While conditions may improve back into VFR after the storms pass, clouds are expected to move back in after midnight through Thursday morning with MVFR ceilings expected over the northern sites with low VFR ceilings over the southern sites. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Ansorge LONG TERM...Small AVIATION...Ansorge
Hazardous weather outlook, May 17, 4:55 PM CDT, 58 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 455 PM CDT Wed May 17 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-181100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 455 PM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight There is an enhanced risk for severe thunderstorms this afternoon and evening. Damaging winds will be the main threat with tornadoes, large hail and periods of heavy rain also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Non-severe thunderstorms are possible Friday through Saturday, as well as Monday through Tuesday. River flooding is possible in the coming days due to recent and forecast rainfall that may cause some rivers to leave their banks. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. Small
In the hours before
Local storm report, May 17, 5:26 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
526 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND GST 2 SSW GRINNELL 41.71N 92.74W
05/17/2017 M68 MPH POWESHIEK IA AWOS
&&
CMLocal storm report, May 17, 5:32 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
532 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG MARSHALLTOWN 42.04N 92.91W
05/17/2017 MARSHALL IA EMERGENCY MNGR
TREE ON A PROPANE TANK NEAR LISCOMB ON OAKS
AVENUE, MANY TREES AND POWER LINES DOWN IN
MARSHALLTOWN, TRAFFIC LIGHTS DOWN IN
MARSHALLTOWN, BARN DOWN AT 1749 PRAIRIE
AVENUE.
&&
BSSLocal storm report, May 17, 5:44 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
544 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND DMG 3 NE DES MOINES 41.60N 93.58W
05/17/2017 POLK IA PUBLIC
TREE DAMAGE ON EASTON BLVD NEAR 22ND. TIME
ESTIMATED BY RADAR.
&&Local storm report, May 17, 5:48 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
548 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TSTM WND GST ALLISON 42.75N 92.80W
05/17/2017 E70 MPH BUTLER IA EMERGENCY MNGR
ESTIMATED 70+ MPH WINDS IN ALLISON. TREE
DAMAGE, EXTENT UNKNOWN.
&&
CMLocal storm report, May 17, 5:50 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
550 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM TSTM WND DMG 5 SSE DUMONT 42.69N 92.94W
05/17/2017 BUTLER IA TRAINED SPOTTER
60+ MPH WIND WITH FASCIA DAMAGE TO HOUSE.
LARGE TREES BENT OVER IN WIND.
&&
BSSLocal storm report, May 17, 5:53 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
553 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM HAIL ELDON 40.92N 92.22W
05/17/2017 E1.00 INCH WAPELLO IA FIRE DEPT/RESCUE
LOCAL FIRE DEPARTMENT ESTIMATED HAIL NICKEL
TO QUARTER IN SIZE.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:02 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 43 min |
| May 16, 7:41 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford, Sac | 49 min |
| May 16, 7:53 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 37 min |
| May 16, 7:59 PM CDT | Tornado Warning | DMX | Carroll | 16 min |
| May 16, 8:15 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene, Sac, Webster | 45 min |
| May 16, 8:18 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 42 min |
| May 16, 8:22 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Carroll, Cass, Dallas, Greene and 1 more | 38 min |
| May 16, 8:48 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Hamilton, Humboldt, Webster, Wright | 42 min |
| May 16, 8:50 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Palo Alto, Pocahontas | 40 min |
| May 16, 8:57 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie | 33 min |
| May 16, 9:18 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Greene, Guthrie | 22 min |
| May 16, 9:19 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago, Worth | 56 min |
| May 16, 9:26 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Humboldt, Kossuth, Webster and 1 more | 49 min |
| May 16, 9:30 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 15 min |
| May 16, 9:42 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Hardin, Marshall, Story | 34 min |
| May 16, 9:49 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Worth | 26 min |
| May 16, 10:13 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hamilton, Hardin, Marshall, Story | 29 min |
| May 16, 10:15 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin, Worth | 33 min |
| May 16, 10:40 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Grundy, Hardin | 22 min |
| May 16, 10:46 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 44 min |
| May 16, 11:19 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Union | 26 min |
| May 17, 12:35 AM CDT | Special Weather Statement | DMX | Jasper, Mahaska, Poweshiek | 40 min |
| May 17, 2:42 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 28 min |
| May 17, 3:02 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 43 min |
| May 17, 3:14 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 27 min |
| May 17, 3:28 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 35 min |
| May 17, 3:29 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Madison, Union | 29 min |
| May 17, 3:37 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 23 min |
| May 17, 3:46 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Carroll, Cass, Clarke, Dallas and 6 more | 44 min |
| May 17, 3:47 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Marion, Union, Warren and 1 more | 43 min |
| May 17, 3:59 PM CDT | Tornado Warning | DMX | Appanoose, Monroe | 46 min |
| May 17, 4:17 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie, Jasper, Madison and 4 more | 43 min |
| May 17, 4:26 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 22 min |
| May 17, 4:27 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Jasper, Lucas, Mahaska, Marion, Monroe and 4 more | 63 min |
| May 17, 4:36 PM CDT | Tornado Warning | DMX | Mahaska, Monroe, Wapello | 27 min |
| May 17, 4:53 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Grundy, Hamilton, Hardin, Jasper, Marshall and 3 more | 67 min |
| May 17, 5:11 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Webster | 49 min |
| May 17, 5:16 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hamilton, Hancock, Hardin, Wright | 59 min |
| May 17, 5:21 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 39 min |
| May 17, 5:32 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 43 min |
| May 17, 6:01 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 8 min |
| May 17, 6:16 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 9 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.